Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 25, 2023, 5:02 PM MDT for Fergus County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2023, 5:02 PM MDT (23:02 UTC)
- Expired
- May 25, 2023, 5:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:40 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 25, 1:40 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 140 PM MDT Thu May 25 2023 .SYNOPSIS... Expect daily showers and thunderstorms to move through Southwest and North Central MT through the upcoming Memorial Day weekend. Some of the showers could produce a brief period of heavy rainfall. Afternoon temperatures will be seasonable through the weekend, with a slow warming trend expected next week. && .DISCUSSION... Today through Sunday...Showers and thunderstorms continue to move from south to north through the CWA this afternoon. The airmass is just unstable enough along/east of a line from Dillon to Lewistown, that a few strong storms are possible through early this evening. Otherwise, the main impact from any storms will be brief heavy rainfall. Generally a repeat of these weather conditions are expected from Friday through Sunday, with the potential for the strongest storms in the afternoon and early evening hours. Because of the combination of cloud cover/precipitation, afternoon temperatures will be seasonable for the next few days. Monday through Thursday...An upper level ridge of high pressure is forecast to build over central MT during this period. However, the warm air will be slower to move in, with most days now mostly in the 70s or lower 80s through much of next week. There will be a chance for storms most days as well, with Southwest MT being the favored area for thunderstorms and the Glacier Park region generally having the lowest chances for precipitation. && .AVIATION... 1140 AM MDT Thu May 25 2023 (25/18Z TAF Period) Showers and now isolated thunderstorms are moving from south to north through the CWA. This trend will continue through the afternoon/evening hours, with the precipitation becoming a bit more widespread. Some of the showers could be heavy for short periods of time, resulting in IFR conditions. The precipitation starts to diminish a bit after 09z Friday. Mountains/passes will be obscured by showers/thunderstorms through the period. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A flood advisory has been issued for the Jefferson River from north of Twin Bridges to near Three Forks. The river is currently near 7 feet and slowly rising. When the river gets to about 7.3 feet, the river starts to come out of its banks, and minor impacts are possible to areas close to the river. This flood advisory is in place through Saturday morning. Otherwise, several rivers in Southwest MT are forecast to rise to near/above flood stage this weekend. This is from a combination of mountain snowmelt and rainfall. Because of the uncertainty in rainfall amounts, held off on point river watches at this time. However, should the forecast QPF start to pan out, additional flood highlights might be needed. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 52 64 53 64 / 70 80 90 90 CTB 48 64 49 66 / 60 60 60 80 HLN 52 69 52 69 / 70 90 90 90 BZN 46 68 47 68 / 50 90 60 80 WYS 35 65 36 61 / 30 70 40 80 DLN 45 64 45 66 / 60 90 60 80 HVR 52 71 54 66 / 60 60 70 90 LWT 48 65 49 65 / 80 90 90 90 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 25, 12:05 PM MDT, 4 hours 57 minutes before
Special Weather Statement National Weather Service Great Falls MT 1205 PM MDT Thu May 25 2023 MTZ320>330-252000- Big Belt, Bridger and Castle Mountains-Meagher County Valleys- Elkhorn and Boulder Mountains-Canyon Ferry Area- Missouri Headwaters-Madison River Valley-Gallatin Valley- Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Gallatin and Madison County Mountains and Centennial Mountains- Including the cities of Trident, Maudlow, Battle Ridge Pass, Bozeman Pass, Deep Creek Pass, Martinsdale, Checkerboard, Ringling, White Sulphur Springs, Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend, Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall, Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman, Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass 1205 PM MDT Thu May 25 2023 ...Scattered showers and thunderstorms this afternoon... Scattered showers and thunderstorms will affect Southwest MT this afternoon. The storms will generally move from south to north around 20 mph. Expect a brief period of rain and gusty winds as the storms move through. A few of the stronger storms could produce a short period of heavy rainfall, with around a half inch of rainfall possible. Anyone who has outdoor or travel plans through Southwest MT this afternoon should be alert for quickly changing weather conditions. Brusda
Special weather statement, May 25, 3:40 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT Thu May 25 2023
MTZ313-314-318-252300-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
340 PM MDT Thu May 25 2023
...Strong thunderstorms will impact portions of southeastern Judith
Basin and southeastern Fergus Counties through 500 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm just
south of Judith Gap with additional thunderstorms developing across
Fergus county. These storms will generally track northeast at 20 mph
with the strongest cell tracking east across the Snowies. Hail up to
the size of nickels is expected with the storm moving across the
Snowies and this storm has a history of producing significant
accumulations of hail. Additional storms developing across Fergus
county may produce hail up to one half inch in diameter with all
cells producing brief but locally heavy rainfall and lightning.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewistown, Grass Range, Forestgrove, Giltedge, Glengarry, Heath and
Garneill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4675 10864 4675 10938 4670 10938 4669 10980
4692 10974 4733 10919 4727 10872 4710 10874
4708 10860
TIME...MOT...LOC 2133Z 237DEG 18KT 4667 10973
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BHSpecial weather statement, May 25, 4:53 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Thu May 25 2023
MTZ320-323>326-330-252330-
Madison River Valley MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
453 PM MDT Thu May 25 2023
...Strong thunderstorms will impact portions of southern Broadwater,
northeastern Madison and north central Gallatin Counties through 530
PM MDT...
At 448 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms from 7 miles west of Belgrade south to the border of
central Madison and Gallatin Counties, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph, hail up to nickel size, and
heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Damage to crops, siding on houses, and
other outdoor objects is possible.
Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Bozeman Hot Springs,
Gallatin Gateway, Missouri Headwaters State Park, Logan, Amsterdam,
Four Corners, Trident, Church Hill, Menard and Madison Buffalo Jump
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall with the hail may lead to localized flooding,
especially in poor drainage areas. Do not drive your vehicle through
flooded roadways. Accumulating hail on the roadways will also make
travel very difficult. Drive with caution through these areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4548 11118 4551 11150 4603 11155 4599 11099
TIME...MOT...LOC 2248Z 185DEG 10KT 4569 11132
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:50 AM MDT | Areal Flood Advisory | TFX | Broadwater, Gallatin, Jefferson, Madison | 48 hr |
| May 25, 3:40 PM MDT | Special Weather Statement | TFX | Fergus | 80 min |
| May 25, 4:53 PM MDT | Special Weather Statement | TFX | Gallatin | 37 min |
| May 25, 5:27 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.